Alert archive / Idaho / Wind Advisories in 2019

Wind Advisory 19, NWS Pocatello, ID

November 20, 20196 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Nov 20, 2019, 12:56 PM MST for 6 counties in Idaho. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2019, 12:56 PM MST (19:56 UTC)
Expired
Nov 20, 2019, 7:00 PM MST
In force
6 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.9 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WWUS75 KPIH 201956
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1256 PM MST Wed Nov 20 2019

IDZ052-053-210200-
/O.NEW.KPIH.WI.Y.0019.191120T1956Z-191121T0200Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, and St. Anthony
1256 PM MST Wed Nov 20 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts around 45 mph.

* WHERE...The Arco Desert and Upper Snake Plain region, mainly
  from Arco to Idaho Falls on US 20, and north to the Montana
  border along Interstate 15. .

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Crosswinds, especially on US 20, will create difficult driving
  conditions, especially for drivers of high profile vehicles and
  vehicles with trailers.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
1 follow-up statement
130 
WWUS75 KPIH 210159
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
659 PM MST Wed Nov 20 2019

IDZ052-053-210300-
/O.EXP.KPIH.WI.Y.0019.000000T0000Z-191121T0200Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, and St. Anthony
659 PM MST Wed Nov 20 2019

...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

Winds will remain gusty at times across the Arco Desert and Upper
Snake Plain through the evening but should be below advisory
levels. 

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Nov 20, 4:27 AM MST, 8 hours 29 minutes earlier.

Area forecast discussion, Nov 20, 4:27 AM MST, 8 hours 29 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
427 AM MST Wed Nov 20 2019

.SHORT TERM...Today through Saturday. Today through Saturday.
A cold front has moved through the area. Breezy northerly winds
are dropping down into the Snake River plain over the Montana
Divide. Expect northerly winds of 15 to 20 knots to continue
through most of the day as cold air moves into the area. To our
south there is an upper level low over California. Models continue
to show this low move east over southern Nevada and Utah today.
Look for wrap around moisture to move over our southeast areas
today. There is some uncertainty how far north the moisture will
make it. Currently expect around Trace to .10 of inch of snow up
to around I-86 and then extending up to Idaho Falls. These areas
will have the cold air so any precipitation late this afternoon
into early evening will likely be all snow. Some models are
showing the possibility of 1/2 - 1 inch but these amounts would
be on the high end. The lower amounts are most likely. Farther
south in our southeast areas expect more snow with the heavier
snow starting this afternoon. The snow levels will start much
higher around 6500 feet late this morning into the early afternoon
when the snow starts. The snow levels will drop to around 5000
feet by Thursday morning. For storm totals expect 2 to 4 inches of
snow for most mountains above 6000 feet. The Wasatch mountains
could see 3 to 7 inches of snow. Emigration Pass will have the
greatest impacts with 2 to 4 inches of snow. Georgetown Summit and
Geneva Summit will get around 1 inch, maybe slightly higher, of
snow. All other passes look to get less than 1 inch, though 1 inch
is not out of the question. Snow drops off by Thursday morning.

For Friday look for dry and mostly clear conditions with a light
northerly wind. Saturday will be dry but upper level clouds start
to move into the area. Temperatures will be around normal to
slightly above normal on Friday and Saturday.
TW

.LONG TERM...Sunday through next Wednesday. Expect an active
weather pattern during the period. Most of Sunday will be dry.
However, the next system starts to move into the area early
Sunday evening. By Sunday afternoon expect winds to pick up ahead
of this system. Most of the area looks to receive moisture from
this system. Snow levels look to be at valley floors except for
perhaps a short time Monday afternoon. The GFS model is showing 1
to 3 inches of snow down low with 3 to 6 inches for mountains
especially the Eastern and Caribou Highlands. There is some
uncertainty with this system. We have been favoring the GFS
model. However, the ECMWF model is much drier just showing a
couple of inches of snow along the Eastern Highlands. Currently
both models show mostly dry conditions Tuesday. Then both the GFS
and ECMWF models bring a moist system over the area on Wednesday.
Temperatures look to be above normal by a couple of degrees on
Sunday before dropping to below normal Monday by around 3 to 6
degrees. Expect even cooler temperatures Tuesday and Wednesday,
around 5 to 10 degree below normal.
TW

&&

.AVIATION...Will have VFR conditions through this morning.  Big
question is how much moisture streams north from upper low to
south late today, tonight and Thursday morning. The precipitation
will likely get close to Burley, Pocatello, and Driggs. Generally
will have VFR conditions today with the potential for MVFR
overnight in snow at all locations other than SUN could
potentially see some MVFR conditions and snow overnight. A lot of
uncertainty in how far north the moisture makes it. Will have
strong north to northeast winds this afternoon at IDA, PIH and BYI
in the 15 to 20 knot sustained range.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

Nearby

Wind Advisories in Idaho, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.